Will Birth Control Pills Make Me Gain Weight?
One of the big reasons many women cite for not going on birth control pills is the fear of potential weight gain. But is that really true, just an urban legend or some combination of the two? It is time to bust some birth control myths and fact check periods!
The Short Answer
Do birth control pills lead to weight gain? The short answer – yes, but it is a temporary side effect. So, essentially – both yes and no.
How Temporary Are We Talking?
As it turns out, typically no more than two or three months. The weight gain that is reported and warned about is not actual weight gain, you see. Rather than an accumulation of fat, your body ups its fluid retention. This is due to the sudden increase in hormones and the influx of estrogen that goes hand in hand with taking this pill.
Shop hygiene fashion clothing and period swimwear >>>>
And further, the fluid retention is a problem that sorts itself out as your body adjusts to the pill and the hormones and it generally disappears in just a couple of months.
The Myth Explored Further
The pills of today are much more streamlined than when birth control pills originally debuted. Back in the 1960s, those pills contained crazy high amounts of estrogen and of progestin – way more than is actually needed – and so they very well may have led to weight gains, thanks to fluid retention that never was given a chance to even out and dissipate and a hormone-induced increase in appetite.
The birth control pills of today have much lower amounts of hormones and are more scientifically fine-tuned and so, 50 years later, do not have the same effect on gaining weight.
So How Much Weight Will Temporary Fluid Retention Yield?
Everybody is different, and so the amount of water weight gained in those first three months will differ, but the general consensus seems to be around one to four pounds. Again, though, this increase should shed away within three months.
Estrogen, Though, Right?
Estrogen, being a hormone, does play a role in appetite and cravings. And while the amount of estrogen in the pill is much lower these days, as mentioned above, it is still there and so may cause some women to experience increased hunger. There is, then, the opportunity to gain weight from simple increases in the amount one is eating.
The Usual Suspects
Of course, there are always many other factors that can lead to weight gain that can simply occur in your life around the same time you start the pill: new stress, dietary changes, lifestyle changes – all these can contribute to fluctuations in appetite and healthy food choices and, since the weight gain just happens to coincide with starting the pill, birth control is blamed.
Remember that no two women are fully alike and so hormonal birth control may affect you differently. Keep note of your health, weight and any concerns and always reach out to your doctor if you have any questions.
Purchase period-proof underwear>>>>
#birthcontrol #reproductivehealth #uterus #prevention